What do I do if I see a problem?

What happens if I see myself or a loved one take more and more opioids?

Drug dependency occurs when an individual takes a drug for an extended period of time and the body develops a need for the drug. The brain thinks the drug is needed to function properly.

Individuals who become dependent on opioids have a substance use disorder.

Before you can decide if someone you love or yourself is in need of treatment for opioid use, here are some warning signs to help identify if there is a problem or not:

  • Moodiness, irritability, anger, aggressive behavior
  • Depression, poor personal hygiene
  • Incoherence, forgetfulness, slurred speech
  • Significant changes in weight
  • Clumsiness, poor balance, lack of coordination
  • Rapid speech, uncharacteristic talkativeness, restlessness
  • Irresponsibility, recklessness, bad judgment, secrecy
  • Thefts or sudden requests for money
  • Change in social interactions, new friends replace old friends, fights with family members and friends, not participating in family functions
  • Problems at work/school, such as decrease effort, discipline issues, poor grades or unexplained absences

Ask yourself or your loved one if continued use of opioid medication is the right pain management option for you. Talk to your doctor. There are alternatives to pain management that have a low risk of drug dependency. Options may include:

  • Acupuncture, Chiropractic, Biofeedback, Massage Therapy, Hypnotherapy
  • Relaxation therapy, Breathing exercise, meditation,stretching, Aromatherapy
  • Yoga, Tai Chi, Swimming, Exercise

What happens if I see signs of substance use disorder in myself or someone I know?

Reducing the stigma surrounding drug dependency is a critical step towards getting the needed help for treatment. It is important to remind yourself that you or your loved one has a substance use disorder and the illness does not define you or them.

An intervention may be appropriate to motivate an individual with substance use disorder to seek help. Interventions can be done formally or informally.

  • An informal intervention involves a conversation with the person using in a non-confrontational manner or stating observations.
  • A formal intervention involves a professional with experience treating substance use disorders.
  • For more information on intervention tips and resources visit: www.recovery.org

If you identify with any of the above warning signs due to the use of opioid medications or heroin use talk to someone about getting treatment. Below are a list of resources for treatment:

  • Call your doctor and discuss your concerns about opioid dependency
  • Call Washington Recovery Help Line at 1-866-789-1511
  • Visit Stop Overdose.org website for additional resources in Washington State.

It is possible to break the cycle of opioid dependency.

What happens if I see behavior that makes me think an overdose is likely?

Call 911 immediately if you see someone with these symptoms:

  • Loss of consciousness
  • Unresponsive to outside stimulus
  • Awake, but unable to talk
  • Slow, erratic, shallow breathing or has stopped breathing
  • Skin tone turns bluish purple for lighter skinned people and grayish or ashen for darker skinned people. Fingernails and lips turn blue or purplish black
  • Choking sound or snore-like gurgling noise
  • Vomiting
  • Limp body
  • Face is very pale or clammy
  • Pulse is slow or not there at all

It is rare for someone to die immediately from an overdose. People survive because someone was there to respond. It is worth trying to wake someone if they are making unfamiliar sounds while they appear to be “sleeping”. It may be an opportunity to save a life.

Attend a training on how to use Naloxone and keep some with you in case of emergencies.

  • Naloxone is a prescription medication that temporarily stops the effect of opioids. Naloxone is the generic name of the drug, other names include Narcan and Evzio.
  • Naloxone has no effect on someone who has not taken opioids and has a long safety history with rare adverse side effects.